The use of the renal biopsy has been an invaluable tool in the diagnosis and study of the natural course of many types of renal disease. However, numerous complications have been described including gross and microscopic hematuria, massive hemorrhage, arteriovenous fistula, extravasation of urine, and death in approximately 0.1% of cases.1 The occurrence of parapelvic extravasation of urine following a renal biopsy, which produced transient obstruction and hydronephrosis, is described in this report.
A 47-year-old man had a three-month history of increasing abdominal girth, pedal edema, and hypertension. He was initially treated at another institution with spironolactone, a mixture of triamterine and hydrochlorothiazide (Dyazide), and methyldopa (Aldomet). He then came to Tripler Army Medical Center complaining of a 13.0-kg (30-1b) weight loss, extreme fatigue, and severe muscular weakness. The patient's history is noteworthy; approximately eight years before admission, he had an evaluation for proteinuria at another hospital.